Texas, 2008

Hail and Damaging Wind in Texas, July 18, 2008

July 18, 2008 · NWS EWX · 2 events in 1 county or zone

An outflow boundary interacted with the sea breeze front to spawn an isolated severe thunderstorm in Gonzales County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An outflow boundary interacted with the sea breeze front to spawn an isolated severe thunderstorm in Gonzales County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 18, 2:01 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 18, 2:01 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
301 PM CDT FRI JUL 18 2008

.DISCUSSION...
WARM AND DRY WEATHER WILL CONTINUE ACROSS SOUTH CENTRAL TEXAS AS
WE REMAIN ON THE SUBSIDENT SIDE OF THE TUTT LOW/INV TROF. SOME
SEA-BREEZE ENHANCED ACTIVITY WILL CONTINUE ACROSS THE COASTAL
PLAINS THROUGH THIS EVENING...BUT SHOULD DIMINISH RAPIDLY AFTER
SUNSET ONCE DIURNAL HEATING IS LOST. SEASONABLY WARM TEMPERATURES
ARE EXPECTED OVER THE WEEKEND...WITH AFTERNOON HIGHS PEAKING IN
THE UPPER 90S TO NEAR 100 ACROSS MUCH OF THE REGION. DRY CONDITIONS
WILL ALSO PERSIST...WITH THE ONLY CHANCES FOR RAIN EXTENDING
ACROSS THE COASTAL PRAIRIES FROM SEA-BREEZE CONVECTION.

A TROPICAL WAVE IN THE CARIBBEAN SEA WILL SLOWLY PUSH WESTWARD
THROUGH THE NEXT SEVERAL DAYS. THIS SYSTEM WILL ENTER THE GULF OF
MEXICO BY THE BEGINNING OF NEXT WEEK AND WILL CONTINUE TOWARD THE
LOWER TEXAS COAST. RAIN CHANCES WILL BEGIN TO INCREASE ON TUESDAY
AS THE SYSTEM APPROACHES THE REGION. THE NATIONAL HURRICANE CENTER
HAS INDICATED THAT THIS WAVE MAY DEVELOP INTO A TROPICAL CYCLONE
OVER THE NEXT FEW DAYS. EVEN IF THIS FEATURE DOES NOT STRENGTHEN...IT
WOULD STILL BRING DEEP MOISTURE TO THE REGION RESULTING IN GREATER
CLOUD COVERAGE AND BETTER CHANCES FOR RAIN. DUE TO THE UNCERTAINTY OF
THE TIMING AND LOCATION OF THE SYSTEM...HAVE STAYED CLOSE TO
GUIDANCE POPS...WITH THE BEST RAIN CHANCES ON WEDNESDAY AND
THURSDAY EXTENDING ACROSS OUR SOUTHEAST AND SOUTHERN COUNTIES.

WITH THE EXPECTATION OF GREATER CLOUD COVERAGE DURING THE MIDDLE
AND END OF NEXT WEEK...MAXIMUM TEMPERATURES WILL BE A FEW DEGREES
COOLER THAN THE BEGINNING OF THIS WEEK...BUT STILL NEAR LATE JULY
NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  99  74 100  75 /  -   -   -   10  -
AUSTIN BERGSTROM INTL AIRPORT  71  98  71  98  73 /  -   -   -   10  -
DEL RIO INTL AIRPORT           74  98  74  98  75 /  -   -   -   -   10
SAN ANTONIO INTL AIRPORT       73  97  73  97  75 /  -   -   -   10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/02
Hazardous weather outlook, Jul 18, 4:15 AM CST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 AM CDT FRI JUL 18 2008

TXZ171>173-183>194-202>209-217>225-228-191015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
515 AM CDT FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Austin/San Antonio radar (KEWX), 42 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gonzales

When
July 18, 5:05 PM CST to 5:10 PM CST
Where
Gonzales County, 3.01 mi NNW of Ottine
Measured
1 in hail
Reported by
Public
Coordinates
29.640, -97.600

A manager of a travel stop along I-10 reported one inch hail.

Thunderstorm Wind, Gonzales

When
July 18, 5:05 PM CST
Where
Gonzales County, 3.01 mi NNW of Ottine
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
29.640, -97.600

A six to seven foot long piece of sheet metal was torn from a business' car canopy.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112013, 112014.